Penicillin is an antibiotic used to treat systemic (throughout the body) infections. Many people experience allergic reactions to penicillin. Billie Ann Wilson, Ph.D., Margaret Shannon, Ph.D., and Kelly Shields Pharm.D., authors of “Pearson Nurse’s Drug Guide 2010”, report that the symptoms of a penicillin reaction are more severe when the medicine is received as an injection rather than orally. A severe allergic reaction is called anaphylaxis, when symptoms affect the entire body and become life threatening.
A common symptom of allergic reaction is rash. Rash, or redness, itching and inflammation to the skin, can indicate a mild reaction to penicillin or it can be a precursor to more severe reactions like anaphylaxis. A rash can occur across the entire body or become localized to one area, such as an injection site where you received the penicillin.
Urticaria, more commonly known as hives, is a raised, red, sometimes painful rash. Hives generally affect the entire body and are associated with systemic allergic reaction. Any symptoms of rash, especially hives, should be reported to a physician because of the risk of anaphylaxis.
A serious symptom of a penicillin reaction includes swelling or angioedema. The National Institute of Health reports that an anaphylactic reaction to penicillin can cause swelling of the mouth, tongue, throat and face. In actuality, it can happen throughout the body. Swelling can cause trouble with swallowing and breathing. Seek care immediately if you experience this symptom.
A severe allergic reaction to penicillin can cause a condition called serum sickness. Symptoms experienced appear similar to those of an autoimmune response. An autoimmune response means that the body attacks itself. Example of autoimmune disorders include rheumatoid arthritis or lupus. Symptoms range from swelling and pain in the joints, called arthralgia, swollen lymph glands, fever, weakness and pain, to angioedema or swelling throughout the body.
During an allergic reaction to penicillin, laryngospasm and bronchospasm can occur. This is narrowing and spasm of the larynx and airway which causes respiratory distress. Wheezing is a sign of laryngospasm and bronchospasm. Seek care immediately if you experience this symptom.
An anaphylactic reaction to penicillin causes widespread capillary vasodilation, which includes dilation or relaxation of blood vessels throughout the body. When vasodilation occurs a person’s blood pressure drops very low. This very low blood pressure, or hypotension, will cause syncope or passing out. If not corrected immediately, circulatory collapse can prove fatal because of cardiac arrest.